ACETAMINOPHEN ingested acutely in amounts of 10 g or more can cause centrilobular hepatic necrosis, which may be fatal.1 Chronic liver disease secondary to acetaminophen has been described (three cases) and is said to be histologically similar to chronic active hepatitis.2-4 Alcoholics seem unusually sensitive to acute acetaminophen liver injury and can develop hepatic necrosis at lower doses of acetaminophen.5-7 We describe a patient who, while consuming alcohol, experienced repeated episodes of acute centrilobular necrosis secondary to doses of acetaminophen usually not considered to produce toxic reactions. An unusual aspect of this case is the development, over a short period of time, of extensive fibrosis in the areas of acetaminophen-induced centrilobular necrosis. We speculate that while alcohol may have potentiated acetaminophen hepatotoxicity, the combination of acetaminophen-induced centrilobular necrosis and alcohol may have caused the development of centrilobular fibrosis.
Report of a Case
A 38-year-old woman was admitted